Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Miami, FL

June 2, 2004Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 2, 2004, 5:17 PM EDT for Collier County, Hendry County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 5:17 PM EDT (21:17 UTC)
Expired
Jun 2, 2004, 6:00 PM EDT
In force
43 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Collier County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 114 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 022117
SVRMIA
FLC021-051-022215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
516 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HENDRY COUNTY IN SOUTH FLORIDA.
  CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER    
  CENTRAL COLLIER COUNTY NEAR MILES CITY...MOVING NORTHEAST AT 10    
  MPH.

* THE STORM WILL AFFECT...
  HENDRY CORRECTIONAL INSTITUTE BY 605 PM EDT.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305-229-4522 TO REPORT SEVERE WEATHER.

LAT...LON 2618 8146 2608 8131 2622 8116 2636 8132

$$

GR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 2:00 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT TUE JUN 2 2004

.DISCUSSION...SURFACE RIDGE HAS MOVED NORTH OF OUR ZONES EARLIER
THAN EXPECTED.  SO THIS SHOULD PROBABLY KEEP THE EVENING
THUNDERSTORMS INLAND FROM THE EASTERN ZONES.  ALSO SOME OF THE DRIER
AIR TO OUR EAST SEEMS TO HAVE MOVED WEST IN ASSOCIATION WITH THE
UPPER WAVE MOVING ACROSS THE LOWER MISSISSIPPI VALLEY THIS MORNING.
THIS CAN BE SEEN IN THE MIAMI GPS DATA AND IS ANOTHER REASON TO
LEAVE THE PROBABILITIES OUT OF THE EASTERN ZONES.  THE UPPER WAVE
HAS ALSO TRIED TO BRING SOME OF THE WESTERN CARIBBEAN MOISTURE INTO
THE GULF OF MEXICO.

WE SHOULD STILL SEE THE UPPER TROUGH DEEPEN OVER THE EASTERN U.S.
THURSDAY AFTER THE SOUTHERN WAVE HELPS DEEPEN IT TONIGHT AND
ADDITIONAL WAVES FROM THE NORTHERN U.S. DROP DOWN INTO IT THROUGH
FRIDAY.  THIS SHOULD WEAKEN OUR SURFACE RIDGE AND PUT THE PENINSULA
UNDER A BASICALLY NORTH/SOUTH SURFACE TROUGH.  THIS PATTERN WILL
FAVOR SEA BREEZES ON BOTH COASTS AND A BETTER CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THE NEXT COUPLE OF DAYS.  AFTER THAT TIME
WE SHOULD SEE OUR UPPER RIDGE BEGIN TO RETURN TO THE AREA ON THE
WEEKEND AS THE SURFACE RIDGE BUILDS BACK UNDERNEATH IT.  SINCE THE
SURFACE RIDGE IS ALREADY NORTH OF US IT SHOULD BUILD BACK TO THIS
POSITION.  SO BY THE WEEKEND WE SHOULD GO INTO AN EASTERLY FLOW
PRECIPITATION PATTERN.  THIS IS AFTERNOON CONVECTION INTERIOR AND
WEST AND NIGHTTIME AND MORNING EAST.

THE EASTERLY WAVE IN THE ATLANTIC IS STILL ON TRACK FOR A MONDAY
ARRIVAL.  IF IT KEEPS ITS PRESENT STRENGTH WE SHOULD SEE A BETTER
CHANCE OF CONVECTION OVER BOTH THE LAND AND WATER. AFTER ITS PASSAGE
WE SHOULD SEE A DROPOFF IN THE CHANCE OF SHOWERS AS THE UPPER RIDGE
AND THE LOWER LEVEL DRIER AIR BEHIND THE SURFACE WAVE ACT TO
SUPPRESS THE PRECITIPATION AT THE END OF THE FORECAST CYCLE.

&&

.MARINE...NO BIG CHANGE IN THE WINDS UNTIL THE SURFACE RIDGE
REESTABLISHES ITSELF TO OUR NORTH BY THE WEEKEND.  AT THAT TIME THE
WINDS SHOULD SETTLE INTO MORE OF A EAST TO SOUTHEAST DIRECTION
AROUND 10 TO 15 KNOTS.
&&

.FIRE WEATHER...WITH AN INCREASE IN LOW LEVEL MOISTURE AND A
SLIGHTLY BETTER CHANCE OF RAIN OVER THE NEXT COUPLE OF DAYS THE FIRE
DANGER THREAT SHOULD DECREASE. HOWEVER WHERE IT DOES NOT RAIN THE
GROUND WILL STILL BE DRY SO THE FIRE DANGER WILL STILL HIGH OVER
MUCH OF FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 91 75 90 / 10 50 20 50
FORT LAUDERDALE 77 90 77 89 / 00 30 10 50
MIAMI           78 91 77 90 / 00 30 10 50
NAPLES          73 91 74 89 / 00 20 10 30
&&

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 2, 5:00 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>068-070-071-022200-
EASTERN COLLIER-GLADES-HENDRY-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-
500 AM EDT WED JUN 2 2004

.DAY ONE...TODAY

...STRONG THUNDERSTORMS POSSIBLE...
...HEAT INDICES 100 TO 105...

INCREASING ATMOSPHERIC MOISTURE AND INCREASING INSTABILITY WILL
LEAD TO THE POSSIBILTY OF STRONG THUNDERSTORMS WITH GUSTY WINDS.
THIS WILL OCCUR IN THE INTERIOR COUNTIES...AROUND LAKE OKEECHOBEE
AND PALM BEACH COUNTY. LIGHTNING STRIKES WILL BE MORE FREQUENT AND
THOSE INDIVIDUALS OUTSIDE THIS AFTERNOON SHOULD EXERCISE CAUTION AND
SEEK SHELTER IF THUNDERSTORM ACTIVITY APPROACHES.

BEFORE THE CLOUDS THICKEN AND THE SHOWERS BEGIN...TEMPERATURES WILL
AGAIN CLIMG INTO THE LOWER TO MID 90S. HEAT INDICES WILL CLIMB TO
100 TO 105. IF GOING OUTDOORS...DRINK PLENTY OF FLUIDS AND AVOID
STRENOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY.

NO HAZARDOUS OTHER WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS WILL BECOME AN ALMOST
DAILY OCCURENCE. LIGHTNING STRIKES WILL BE SOMETHING TO BE AWARE OF
EACH DAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FLZ069-072>075-022200-
BROWARD METROPOLITAN-DADE METROPOLITAN-MAINLAND MONROE-
WESTERN COLLIER-WESTERN DADE-
500 AM EDT WED JUN 2 2004

.DAY ONE...TODAY

...LIGHTNING STRIKES POSSIBLE TODAY MAINLY INTERIOR...
...HEAT INDICES 100 TO 105...
...POSSIBLE SMOKE AFFECTING I 75 AND WESTERN BROWARD AND MIAMI-DADE
COUNTIES THIS MORNING...

INCREASING ATMOSPHERIC MOISTURE AND INCREASING INSTABILITY WILL LEAD
TO AFTERNOON THUNDERSTORMS. MOST ACTIVITY WILL OCCUR INLAND BUT ALL
WHO GO OUTSIDE THIS AFTERNOON SHOULD BE AWARE OF POSSIBLE LIGHTNING
STRIKES.

TEMPERATURES ARE AGAIB EXPECTED TO CLIMB INTO THE LOWER TO MID 90S.
COMBINED WITH THE RELATIVE HUMIDITY...HEAT INDICES COULD REACH 100 TO
105.

A FIRE IN WESTERN BROWARD COUNTY JUST NORTH OF I 75 SPREAD QUITE A
BIT A SMOKE OVER THE AREA LAST EVENING. WINDS BLEW THE SMOKE NORTH.
BUT A SOUTHERLY WIND FLOW HAS DEVELOPED AND SOME SMOKE MAY DRIFT
SOUTH BACK OVER I 75 AND INTO WESTERN MIAMI-DADE COUNTY. MOTORISTS
NEED TO EXERCISE SOME CAUTION AS VISIBILITY MAY BE RESTRICTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE POSSIBLILITY OF THUNDERSTORMS WILL BECOME ALMOST A DAILY
OCCURENCE AS THE RAINY SEASON CONTINUES TO WIND UP. LIGHTNING
WILL BE A CONCERN EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:01 PM EDTSevere Thunderstorm WarningMFLPalm Beach29 min
Jun 2, 5:30 PM EDTSevere Thunderstorm WarningMFLPalm Beach30 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningMFLPalm Beach47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.